What is the long-term effect of Ritalin on young children?
My son's doctor just prescribed Ritalin for my son's ADD (he's 13). I understand that sometimes medication is the appropriate response, but I still worry about the possible consequences for his brain's development. What are the long-term effects of Ritalin on children, or do we even know?
Physicians who are best equipped to answer this question would be pediatric psychiatrist, but a general pediatrician would be more than sufficient. While the short term side effects of methylphenidate (Ritalin) have been well established, the long term effects are less understood. Moreover, the effects it may have long term after a child has stopped taking the medication is an area of active research, but no definitive information. In the short term while on the medicine, there is an increase risk of headache, insomnia, irritability, reduced appetite, and slight increase risk of viral infections. There are other side effects that are less common. None of these common effects have been shown to continue beyond the duration of treatment. I think your next best step should be for you to bring up this issue with your son's pediatrician who is prescribing the Ritalin. He or she can share his personal experience with the drug and more completely review your son's risks (if any) with his own personal past history in mind. The good news is that since he is already 13, there is a great chance that he will not need these medicines for all that much longer. Good luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.